Please stay up on your CEUs (NOT a medical assistant bash)

  1. First I want to say that this is not a Medical Assistant bash, it just happens that a Medical Assistant was involved; it could have easily been a nurse.

    When I went through the medical assisting program back in 2001, they were still teaching us to give IM injections in the Glut and to rub after an IM injection. By the time I got to nursing school they said never rub after an IM injection to prevent spreading a systemic reaction, and never inject into the glut to avoid the sciatic nerve.
    (I mention that this is not an MA bash because I recently took over on a patient that had gotten an IM injection in the glut by a Nurse)

    I recently got a Tetanus injection in the left deltoid. With injections it is better to give than receive...so I was not looking, therefore I can not say if the MA aspirated or not. However, what I know is that she rubbed after the injection and when she withdrew the needle I bled all the way down my arm, she commented "Oh I hit a capillary". That evening I woke up with numb and tinging arms and hands, over the course of the evening it spread head to toe on my entire left side and started to radiate slightly to my right. I had to take a five hour drive that morning; which turned out to be quite discomforting, my entire left side (and I do mean my ENTIRE left side) was numb, tingly, and painful like when you leave a tourniquet on too long. It also felt cold like when you have poor circulation, I could feel it in my hand and when I stuck both of my hands under my legs my left hand felt colder than the right. Finally this morning when I woke up the symptoms seem to be residing. I hope.

    My point of this post is to keep up your education, never assume that practice never changes. I can not say for sure if this MA aspirated or not, but I would venture to guess that she did not since she hit a capillary and continued to inject. On top of being injected into a capillary, the injection was rubbed in; totally systemic injection of Tetanus Toxoid. Having your entire left side go numb and then become painful like some one is cutting your circulation off is not fun and is very scary. Had the MA been using proper technique she would have not rubbed in my injection and possibly I would have avoided these last two days of annoyance, pain, and worry.
    •  
  2. 20 Comments

  3. by   HeartsOpenWide
    ? No, I got my BSN at a University. Why do you ask?
  4. by   GilaRRT
    Quote from HeartsOpenWide
    ? No, I got my BSN at a University. Why do you ask?

    , that's why.
  5. by   HeartsOpenWide
    Quote from GilaRN
    , that's why.
    I did not get your quote at first...lol a cute little can of SPAM
  6. by   ~Mi Vida Loca~RN
    I just got a Toradol Injection Monday in Urgent Care by the nurse and it was in my glut too. That stuff BURNS. I didn't have any problems though, in fact it made my migraine of 2.5 days go away so I wouldn't have complained about anything I was so happy! LOL

    Their is a lot we were taught in nursing school always based on evidence they say, but I am sure the habit is hard to break for nurses that have been in the game for a while. Sometimes too the education might not have made it's way to that unit yet. I saw a lot of that at the hospital working in the different units.

    I am a bleeder and a bruiser. I got my blood drawn a few weeks ago and had a huge bruise on my arm.
  7. by   nursejoy1
    3 yrs ago I got my flu shot at work- given by a nurse with a BSN. Given in R deltoid and she DID aspirate. When she removed the needle, I bled just as you said you did. She was so shocked, because, as I said, she did aspirate. Luckily, I had no problems afterward.
  8. by   ExPharmaGirl
    I got a lupron shot in the glut, by a nurse, who got the sciatic nerve (a few years ago). Wouldn't wish that on my worst enemy.
  9. by   morte
    it is more likely the MA went THROUGH the capilary than injected into it
  10. by   kcochrane
    Actually they are teaching that aspirating with an IM is not necessary anymore. I believe I saw mention that the CDC guidelines agree with this??? Can't remember well. But I do agree that the glut needs to be avoided.
  11. by   Jolie
    I understand the OP's frustration, but I doubt that CEUs would make a bit of difference in the injector's technique.

    Has anyone ever read or attended a continuing ed session on IM injection tehnique? I doubt it. In fact, many states won't grant CEUs for topics that are basic to all nursing practice.

    CEUs have little impact on one's ability to perform basic nursing skills. I think it is likely that this individual's technique has always been lacking. No amount of continuing study in the world is going to change that.

    Better to discuss one's concerns with the clinical director.
  12. by   ~Mi Vida Loca~RN
    Quote from kcochrane
    Actually they are teaching that aspirating with an IM is not necessary anymore. I believe I saw mention that the CDC guidelines agree with this??? Can't remember well. But I do agree that the glut needs to be avoided.

    In my program they are teaching us to aspirate IM except with vaccines.
  13. by   CFitzRN
    I believe that is the CDCs recommendations - no aspiration with vaccines. No evidence to show aspirating has ever had any benefit.
  14. by   Spacklehead
    I have given too many injections to count via SQ/IM routes and have sometimes had blood trickle out like that upon needle withdrawal (well, actually I would catch it with the alcohol pad or gauze before it ran all the way down the arm) and never had blood come back into the syringe upon aspiration. I agree with morte, maybe she went through a capillary - nothing one can do to prevent that. Did you follow up with your health care provider regarding your symptoms?

    I'm sorry that you had such a bad and scary experience, and hope you are feeling better.

close